Winter Storm, Grundy
- When
- January 30, 1:30 PM CST to January 31, 6:00 PM CST
- Where
- Grundy forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.285, -88.418 (the zone’s center; the record gives no point)
Heavy snow developed across northern Illinois during the afternoon of January 30th and continued into the afternoon of January 31st. Most of Will and Cook counties saw snowfall totals of 10 to 13 inches, with a few higher reports.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Heavy snow developed across northern Illinois during the afternoon of January 30th and continued into the afternoon of January 31st. Most of Will and Cook counties saw snowfall totals of 10 to 13 inches, with a few higher reports. The bulk of the rest of the Chicago metro area received 8 to 11 inches of snow with 6 to 9 inches across northwest Illinois. The snow was falling at over an inch per hour at the peak of the storm late in the evening of January 30th into the early morning of January 31st. The precipitation started as rain across LaSalle and Ford counties, changing to a period of freezing rain before changing to all snow. Snowfall amounts rapidly decreased across southern La Salle, Livingston, Ford and southwest Iroquois counties.
Storm total snowfall included 15.3 inches five miles southeast of Monee; 13.8 inches in Harwood Heights; 13.5 inches near Elmhurst; 12.9 inches at the National Weather Service office in Romeoville; 12.7 inches in Thornton; 12.4 inches near Evanston and Downers Grove; 12.0 inches in Deerfield; 11.3 inches three miles southwest of Chicago Midway Airport; 11.1 inches near Algonquin; 11.0 inches in Lansing; 10.8 inches at Chicago O'Hare Airport; 10.7 inches in Joliet; 10.5 inches in Libertyville; 10.3 inches in Kankakee; 10.0 inches in Naperville and near Somonauk; 9.8 inches in De Kalb and in Antioch; 9.1 inches near Waukegan; 8.8 inches near St. Charles; 8.5 inches in Aurora; 7.8 inches in Sycamore and Lake Summerset; 7.4 inches four miles northwest of Coal City and 6.8 inches at the Rockford Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 30, 11:51 AM CST, 1 hour 39 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1151 AM CST Sat Jan 30 2021
.SHORT TERM...
330 AM CST
Through Sunday Night...
*Bottom Line Up Front*
Forecast for our impactful winter storm remains largely on track.
Below is a quick summary of notable forecast changes and
uncertainties.
The main item of note is the likelihood of warm air aloft (and at
the surface) wedging into the southwest 1/3 or 1/4 of the CWA
this afternoon at precip onset. This means that the precip will
likely take at least a few hours to change over to snow and eat
into snow totals some. In addition ice accumulations up to 1/10"
are possible mainly near and west of I-39 in north central/northwest
Illinois.
For an additional tweak from the previous forecast, based off very
consistent ensemble probabilities and ingredients lining up for
high QPF and heavy snow into portions of northern Illinois and
northwest Indiana this evening, confidence has increased in a
swath of 8"+ amounts, including interior portions of the city of
Chicago. Slightly lower ratios near the lake due to winds off
still mild lake could keep totals slightly within a couple miles
of the lake in Chicago. See our forecast snowfall messaging for
more on this.
Main Points on Headline Changes:
* Converted Winter Storm Watch for Livingston and Ford Counties
into a Winter Weather Advisory. Due to the mix/rain initially
eating into totals, confidence is lower in amounts with a sharp
drop off with southward extent likely. Northern sections could
still get near or over 6" amounts, but confidence a bit lower so
opted for advisory messaging.
* Converted Winter Storm Watch for Iroquois, Newton, Jasper,
Benton Counties into a Winter Storm Warning. Areas with eastward
extent now appear that substantial mixing during the heaviest
precip later this afternoon through the early overnight is less
likely. Mix with rain is possible at onset, but is less likely
to substantially decrease snowfall totals. Iroquois and Benton
Counties will likely have a north to south snowfall gradient
with highest confidence in 6-8" amounts north.
* No changes for the remainder of the going Winter Storm Warning.
Mentioned potential freezing rain accumulations in the north
central Illinois segment of the warning. Confidence isn't super
high in exact p-type and how likely ZR accums are, but our idea
roughly lined up with WPC messaging, so we mention up to 1/10"
ice accums near and west of I-39. Rockford metro doesn't have
any mixed precip explicitly mentioned, but it can't be ruled out
after onset for a few hours.
*Technical Meteorological Discussion*
The stage has already been set in discussions the past several
days for some of the continental scale pattern characteristics
making our winter storm possible today-tonight, so will instead
detail some of the finer points here.
Early morning surface analysis places the 996 mb surface low over
southeast Colorado. The surface low will pinwheel a bit at a
steady state pressure wise across the central/southern Plains,
track to western Missouri and then weaken slightly eastward to
around STL by midnight tonight at about 1000 mb. The compact
850/700 mb low centers will stay to our south. However, a key
factor noted on yesterday's discussion and seen on upstream 00z
soundings was the mild air mass all the way up to 700 mb. The
stout southerly low level jet in advance of the system will
transport this mild >0C at 850 mb air northward into parts of the
area. Despite room for evaporative cooling due to antecedent low
level dry air mass and wind direction from even drier conditions
with sfc high to the east, it now appears much more likely that
portions of the area will spend 2 to as much as 5 hours after
onset fighting precipitation type. Most likely locations for this
are along and west of a line from Paxton to Rochelle to Freeport.
In this zone, could be some freezing rain for a few hours, but
this will depend on exact surface temperatures. A first pass at
the FRAM output was aggressive at some spots greater than 1/10"
ice accum, so limited mention near and west of I-39 and north of
I-80 in NW/north central Illinois to up to 1/10" ice accum. South
of there, it's likely that full hydrometeor melting will also be
accompanied by above freezing temps, so plain rain the result for
a few hours.
Turning to the main hazard and message for this event, the above
did throw some uncertainty and lower confidence in snowfall
forecast a bit (see earlier details in BLUF AFD). This is because
when precip starts out as non-snow, it's tricky to pin down the
exact timing of transition to all snow. For areas north and east
of the longer mixing zone, support remains strong for a period of
heavy to even at times intense snow rates. Did not see much in the
way of f-gen driven banding signatures on cross-section analysis,
so the ascent will be large scale Q-vector convergence, good upper
jet divergence this evening, and most notably exceptionally strong
isentropic ascent on the 290K surface, translating to several
hours of high omega on soundings.
The CAM guidance has been very consistent in modeling very high
reflectivity in what looks like a wall of precip lifting
northeastward this afternoon into the early evening. Also key to
the whole setup is the very impressive moisture transport and far
above normal PWAT (and mixing ratios) up to 0.7" to 0.8", which is
well into the range to support heavy snow rates. A minor
additional tidbit, while not explicitly forecast, we'd be remiss
to discount the possibility of isolated instances of thundersnow
given very steep mid-upper lapse rates of 8C+/km above 500 mb,
well sampled by upstream RAOBs.
Thus, aside from sorting out the ptype issues on the fringes, the
period toward and after sunset through midnight or just a bit
after is when our area will be ground zero for very heavy snow
rates at 1-2" per hour. 6-hour QPF from 00-06z somewhere in
northern and eastern Illinois is expected to be up to or over
6/10", translating to 4 to as much as 7" of snow even though
ratios will primarily be 7-9:1 (up to or over 10:1 at times on the
mesoscale). So we're looking at a very dense snow coming down at a
rate likely to make it tough for plows to keep up, hence the
message of potentially dangerous travel this evening. Exacerbating
the impacts will be the east-southeast winds gusting to 30-35 mph,
which in addition to plastering east facing objects with snow,
will further reduce already low visibility to likely down under
1/4SM at times. Finally, despite the very dense snow, think that
patchy blowing and drifting snow will be possible and if that
occurs would increase the higher end travel impacts.
The other noteworthy questions/uncertainties during this favored
window of heavy snow is whether the heavy rates are able to
translate fully northward to the WI state line counties. Seeing on
some of the guidance a relative minima in QPF amidst overall
impressive forecast liquid equivalent totals, which could keep
amounts a bit lower in north central IL, including Rockford.
On the other side of the coin, with a consistent signal on
ensemble and much of the operational guidance, confidence
increased on attaining snow totals of 8-9" from parts of northern
and east central Illinois into northwest Indiana south of I-80
where QPF maxima of >1" liquid equivalent is forecast. Tough to
say how many reports of greater than 8" we'd actually receive
though considering likelihood of compaction of the dense snow.
This note on forecast snowfall doesn't really affect the main
message of hazardous to potentially dangerous travel tonight though.
Snow rates will tail off pretty quickly overnight tonight except
lingering moderate rates possible southeastern half or so where
some transient banding could occur as we start to get into the
weakening deformation area of the system. Gusty east to northeast
winds will continue into Sunday morning and despite much lighter
snow rates, it will take some time to clear the roads, keeping
more significant travel impacts going for a time. We think it's
quite possible if not likely that the warning-type impacts will be
done for most locations once to mid day Sunday, but did not make
any headline end time changes-this is something that can be
handled when trends become clear. Signal continues for lake
enhancement of weaker synoptic forcing on Sunday despite sub-
marginal lake induced thermodynamics due to speed convergence of
brisk northeast winds. This could add 1-3" of additional snow
accumulation into parts of northeast Illinois during daylight
hours. The lighter snow should then finally wind down and come to
an end Sunday evening or early overnight, latest closer to the
lake.
Castro
&&
.LONG TERM...
130 AM CST
Monday through Friday...
The first half of the next work week is shaping up quiet with
emphasis likely to be on the back half when precipitation chances
are forecast to increase. With a psuedo-split flow pattern being
more of a signal with the 00Z long range guidance, confidence is
below normal for Days 6-7 in the forecast, and that is supported
by modest to large spreads in surface low evolution from the 00Z
GFS and EC from their ensembles.
For the mainly (if not entirely) dry period Monday through the
day Wednesday), the cyclonic flow supports lingering clouds on
Monday, including lake effect clouds. Some light snow is possible
from these mainly Monday morning before stronger subsidence is
forecast to build in. The Monday night temperatures could end up
on the cooler side of the guidance envelope if afternoon clearing
occurs with ridging forecast to build into the CWA and fresh snow
cover. This potential is noted in the NBM, with a large spread
shown in its forecast minimum temps (interquartile range of 10
degrees at many sites), with single digits plausible especially
over north central Illinois. A gradual warming under a sunny sky
is likely Tuesday and then return flow on Wednesday should support
the area getting above freezing that afternoon.
Stronger return flow along with at least some moisture is then
forecast into Thursday, but if this is deeper and stronger flow
with potential for more rain/snow melt is of low confidence. The
00Z trend was away from this, with the pattern remaining fairly
split to our longitude, and a more subdued passage of the northern
stream wave and associated cold front later Thursday. Will have to
watch the southern stream wave if it were to hang back some, and
the 00Z ECMWF does paint some snow with this and the GFS a little
bit itself. Depending on the character and timing of the system
and its front, Thursday's temperatures could push into the upper
30s to 40 even with the snow cover.
MTF
&&
.AVIATION...
For the 18Z TAFs...
Aviation forecast concerns:
* Snow developing late this afternoon, becoming moderate to heavy
this evening. Conditions likely deteriorate to LIFR within a few
hours of onset. Could be a brief sleet mix at onset especially
at KRFD.
* Snow intensity decreases after midnight tonight, but light snow
persists into Sunday. Some potential for lake-enhanced precip
across northeast IL Sunday with associated IFR conditions and
brief lower vis.
* Strong east-southeast winds with gusts near 30 kt this evening.
Winds ease slowly but remain blustery Sunday while also
gradually backing northeast through the afternoon.
Focus through this forecast period remains on a potent winter
storm system which will affect the region from later this
afternoon through Sunday. As of 11 am CST, surface low pressure
was over KS/OK in association with a strong mid-level disturbance.
Precipitation had developed across most of MO and into
south/southwestern IL, and this area of perception will continue
to spread quickly northeast into northern IL and northwest IN
through late this afternoon. While some patchy scattered lighter
precip may develop by mid-afternoon, the steadier and heavier
precipitation will likely hold off until 22-23Z across the
terminals. Forecast soundings indicate this will largely develop
as snow, though model low level thermal profiles indicate there
could be a brief period where some sleet mixes in into early
evening especially at KRFD. Precipitation should thereafter be
mainly a heavy wet snow with prevailing LIFR conditions. It's not
out of the question that there could be a period of visibility
less than 1/2SM, though given the low level thermal structure and
the likelihood of rimed flakes, feel 1/2SM would be more likely
to prevail. The heaviest snow should persist through midnight or
so, with intensity/rates easing overnight as the upper wave moves
overhead. Several inches of wet snow accumulation are expected at
all terminals, with the greatest accums occurring this evening.
Light snow will likely persist much of the day Sunday, with some
potential for some lake-enhancement across northeast IL. True lake
effect parameters are not particularly impressive, though there
may be some periods of lower visibility into early afternoon
across ORD/DPA/MDW. IFR conditions should persist in lingering
light snow.
The surface pressure gradient will continue to tighten this
afternoon and evening as the surface low tracks east and
eventually moves across downstate IL tonight. East-southeast winds
currently gusting 20-25 kts at times will increase with gusts near
30 kt from the east late this afternoon/tonight, before slowly
easing and backing more northeast through the day Sunday.
Ratzer
&&
.MARINE...
145 AM CST
A period of gale force winds remain forecast across the Illinois
near shore waters from early this evening into early Sunday
morning with a few gale force gusts even possible late this
afternoon. The wind direction will be southeast today gradually
backing to easterly tonight, providing a stiff onshore component.
In addition, the waves will build significantly to over 8 ft with
this type of setup, and potentially to once again around 12 ft and
these are likely to persist into Sunday morning. Winds will ease
slightly by mid to late morning Sunday and will back to the
northeast. Small Craft Advisory conditions (which will begin
prior to the onset of gales Saturday) will likely continue through
at least Monday night as waves very slowly subside within a
persistent north winds regime.
MTF/Ratzer
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Lakeshore Flood Advisory...ILZ006-ILZ103-ILZ104 until 3 AM
Monday.
Winter Storm Warning...ILZ004-ILZ005-ILZ006-ILZ011-ILZ012-ILZ013-
ILZ020-ILZ021-ILZ023-ILZ033-ILZ103-ILZ104-ILZ105-ILZ106-
ILZ107-ILZ108...3 PM Saturday to 6 PM Sunday.
Winter Storm Warning...ILZ003-ILZ008-ILZ010-ILZ019 until 6 PM
Sunday.
Winter Weather Advisory...ILZ032-ILZ039...3 PM Saturday to 3 PM
Sunday.
IN...Winter Storm Warning...INZ001-INZ002-INZ010-INZ011-INZ019...3 PM
Saturday to 6 PM Sunday.
LM...Gale Warning...LMZ740-LMZ741-LMZ742...6 PM Saturday to 9 AM
Sunday.
Small Craft Advisory...IL nearshore waters until 6 PM Saturday.
Small Craft Advisory...LMZ740-LMZ741-LMZ742...9 AM Sunday to 3
PM Monday.
Small Craft Advisory...IN nearshore waters until 3 AM Tuesday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 513 AM CST Sat Jan 30 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-311115- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 513 AM CST Sat Jan 30 2021 /613 AM EST Sat Jan 30 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Today and Tonight. Weather hazards expected... Limited Non thunderstorm wind Risk. Limited Ice Accumulation Risk. Significant Snow Risk. Elevated Lakeshore Flood Risk. DISCUSSION... An impactful winter storm will affect the region mid to late this afternoon through tonight. Moderate to heavy snow, especially late this afternoon Saturday through the early overnight, will likely bring significant snow accumulations, and easterly winds gusting up to 30-35 mph will likely exacerbate the impacts. A wintry mix including freezing rain is probable this afternoon into the early evening in parts of north central and northwest Illinois before the precipitation changes to heavy snow. Up to one tenth of an inch of ice accumulation is possible near and west of Interstate 39. The gusty easterly winds will bring a threat for minor lakeshore flooding along the Illinois shore of Lake Michigan this afternoon through Sunday evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Sunday... Limited Non Thunderstorm Wind Risk. Elevated Snow Risk, mainly in the morning. Elevated Lakeshore Flood Risk. Friday Night... Limited Excessive Cold Risk. DISCUSSION: Impacts from the winter storm will continue into Sunday, especially during the morning hours. Minor lakeshore flooding will through early Sunday evening along the Illinois shore. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-311115- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 513 AM CST Sat Jan 30 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Today and Tonight. Weather hazards expected... Gale force winds and very hazardous waves. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Sunday... Gale force winds in the morning and very hazardous waves through Sunday night. Monday... Hazardous conditions for small craft are likely. Wednesday through Friday... Hazardous conditions for small craft are likely. Castro Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The national radar mosaic for the moment the first event began.
20 winter storm, 2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, January 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936758, 936761, 936762, 936763, 936764, 936765, 936766, 936759, 936760, 936747, 936749, 936752, 936753, 936754, 936755, 936756, 936757, 936745, 936748, 936746, 936751, 936750.